Before going to see your GP, you could visit your pharmacist and try to treat your hay fever symptoms with over-the-counter medications, such as antihistamines.
Make an appointment to see your GP if your symptoms don't improve after using antihistamines. You may need treatment with prescription medications, such as nasal steroid medication (corticosteroids).
The various treatments for hay fever are outlined below.
Antihistamines treat hay fever by blocking the action of the chemical histamine, which the body releases when it thinks it's under attack from an allergen. This stops the symptoms of the allergic reaction.
Antihistamines are usually effective at treating itching, sneezing and watery eyes, but they may not help with clearing a blocked nose.
They're available in tablet form and also as nasal sprays and eye drops.
You can use antihistamines as:
- an "as-required" treatment – you take them when you first notice you're developing the symptoms of hay fever
- a preventative treatment – for example, if you know there's going to be a high pollen count, you can take them before leaving the house in the morning
Different antihistamine tablets for hay fever include cetirizine, fexofenadine and loratadine. Azelastine is an effective antihistamine nasal spray and olopatadine is an antihistamine eye drop.
Unlike older antihistamines, these newer types shouldn't cause drowsiness, although this can occasionally happen to some people.
If you do become drowsy after using antihistamines, you should avoid driving or using heavy tools or machinery. You should also contact your GP or pharmacist, as there may be an alternative antihistamine you can take.
Corticosteroid nasal sprays and drops
Corticosteroids (steroids) are used to treat hay fever because they have an anti-inflammatory effect.
When pollen triggers your allergic reaction, the inside of your nose becomes inflamed. Corticosteroids can reduce the inflammation and prevent the symptoms of hay fever.
Your GP may prescribe corticosteroid nasal sprays or drops instead of antihistamines if:
- you have persistent hay fever that doesn't respond to antihistamines
- your main symptom is a blocked nose
- you're pregnant or breastfeeding
Corticosteroid nose drops (containing betamethasone and fluticasone) are more powerful than corticosteroid nose sprays and shouldn't be used for prolonged periods of more than 2 to 4 weeks.
Corticosteroids are better than antihistamine tablets at preventing and relieving nasal symptoms, including sneezing and congestion. They can also relieve itchy, watery eyes. They're most effective if you start using them a couple of weeks before your symptoms begin, and work best when used regularly.
It's important that you read the instructions that come with your medication, as applying the drops or the spray incorrectly can increase your risk of developing side effects, such as:
- irritation and dryness of your nose
- bleeding from your nose
- unpleasant taste in your mouth
- itchy skin rash around your nose
If you require rapid short-term relief from severe symptoms – for example, if you have an exam or driving test coming up – your GP may prescribe a course of corticosteroid tablets for 5 to 7 days.
The use of corticosteroids for longer than 10 days isn't recommended, because the longer you take steroid tablets the more likely it is you'll begin to experience unpleasant side effects, such as:
- weight gain
- changes in mood, such as feeling irritable
Hay fever can cause a blocked nose. A decongestant, in the form of a nasal spray, can relieve this. Decongestants reduce the swelling of the blood vessels in your nose, which opens your nasal passage and makes breathing easier.
Your GP can prescribe a nasal decongestant, but there are many available from your pharmacist. Check the ingredients, as some decongestants also contain antihistamine. If they do, they may relieve other symptoms as well. If not, the decongestant will only relieve your blocked nose.
Nasal decongestants shouldn't be used for longer than 7 days. They may cause dryness and irritation in your nasal passage, and can make the symptoms of congestion worse (this is known as rebound congestion or rhinitis medicamentosa).
Eye drops are available from your pharmacist to treat the hay fever symptoms that affect your eyes, such as redness, itchiness and watering (allergic conjunctivitis). The drops contain antihistamine, such as azelastine and olopatadine, to reduce the inflammation in your eyes, which will relieve the symptoms.
Eye drops containing the active ingredient sodium cromoglicate (a mast cell stabiliser) are the most widely used and have been shown to be extremely safe. Check the patient information leaflet for the correct way to use them. Some may cause side effects, such as a stinging or burning sensation in your eyes.
If you have persistent hay fever symptoms that aren't relieved by the above treatments, your GP may refer you for immunotherapy treatment. This involves gradually introducing you to small amounts of the allergen (the substance you're allergic to), such as pollen, and monitoring your allergic reaction in a controlled environment.
Immunotherapy is only carried out in specialist medical centres, in case a serious allergic reaction, known as anaphylaxis, occurs.
The allergen can be given to you as:
- an injection into your skin – this is known as systemic injection immunotherapy (SIT)
- a tablet that dissolves under your tongue – this is known as sublingual immunotherapy (SLIT)
After the initial treatment, you'll be monitored for up to an hour.
Further doses of SLIT can safely be administered at home after an initial dose has been given under medical supervision.
To work in the first year, treatment should be started 3 months before the pollen season. As you get used to the allergen, the amount used will slowly be increased. You'll gradually start to build up immunity to the allergen, and your allergic reaction to it should get less severe. 3 years of treatment is recommended to achieve long-term pollen desensitisation.
Immunotherapy can improve your tolerance of the allergen, which can improve your quality of life and have long-term results. However, if you don't see a significant improvement in your symptoms during the first year, then the treatment is unlikely to help and shouldn't be continued.